Vitamin B6 found in over-the-counter vitamins can cause toxicity, peripheral neuropathy in rare cases

0

When Alison Taylor’s father lost the ability to walk, she had no idea an over-the-counter vitamin was to blame.

Ms Taylor told ABC Radio Melbourne that her father had been diagnosed with vitamin B6 toxicity – a condition that can cause peripheral neuropathy or nerve damage – after unknowingly consuming around 70 times the recommended daily allowance for a man of his age.

The 86-year-old was active and living independently until last year when Ms Taylor noticed his leg strength was declining.

He was eventually admitted to hospital after losing the ability to walk.

“We took him to all sorts of different specialists. He had a number of consulting neurologists, he had MRIs, he had CT scans, whatever you could think of to determine why he was losing mobility” , Ms. Taylor said.

After a nine-week stay in hospital, Ms Taylor said a final test had been carried out.

“They checked his B6 levels and to quote the doctor, ‘they were off the charts,'” she said.

Double dosage

Ms Taylor said about four years ago her father went to his GP where routine blood tests revealed he was lacking in B vitamins.

“[The GP] suggested he take a mega-B supplement, so dad kept taking it,” Ms Taylor said.

“In his mega-B there was 50 mg [of B6] and in his multivitamin there was also 50 mg.”

Her father was also taking a magnesium supplement, which contained B6.

“Two of the breakfast cereals Dad ate every day were fortified with B6,” she said.

The recommended daily intake of vitamin B6 is 1.7 mg for men over 51.(ABC Health: Tegan Osborne)

Ms Taylor said it had been difficult watching her father decline.

“Twelve months ago he was driving. He is now in a nursing home and in a wheelchair,” she said.

Her father was cared for for about six weeks to receive additional support and intensive physiotherapy to help rebuild his strength.

Ms Taylor said she hoped her father would start to regain mobility in around six months as his vitamin B6 levels return to normal.

“There is no suggestion that he will start to walk as independently as before, but he may not need to be in a wheelchair,” she said.

Rare but dangerous condition

Jessica Danaher, a nutrition scientist and dietitian at RMIT University, said vitamin B6 toxicity is rare because excess B vitamins are usually eliminated from the body in the form of urine.

“However, a toxic level could arise from taking too much B6 from long-term supplements,” Dr. Danaher said.

“In rare cases, having reduced kidney function as well as taking too much vitamin B6 can contribute to its gradual buildup in the body.”

Dr Danaher said people usually get enough B6 through a “healthy and varied diet”.

“[It’s] found in a wide range of foods, including meat, poultry, fish, eggs, beans and lentils, seeds and nuts, whole grains, vegetables – especially green and leafy types – and fruit,” she said.

Those who consumed a lot of alcohol, had an overactive thyroid, or took contraindicated medications might be more likely to develop a deficiency.

Mix of brightly colored vegetables
A good diet should provide adequate vitamin B6 requirements.(Flickr: Jeremy Keith)

“If you’re concerned about nutrient levels in your blood, talk to your GP,” Dr Danaher said.

The Therapeutic Goods Association (TGA) said it was aware of reports in Australia and overseas indicating peripheral neuropathy due to high levels of B6 consumption.

In 2020, the TGA said it was looking into the issue and later specified that a product containing more than 10mg of B6 must come with a warning label.

The change took effect in March 2022 with a 12-month transition process.

The TGA said it would continue to monitor the evolving evidence and adverse events related to the risk of peripheral neuropathy.

Share.

About Author

Comments are closed.